Excessive drowsiness may be seen in some infants

October 15, 2007

Apraclonidine eye drops, commonly used to diagnose Horner's syndrome in infants, should be used with caution following several reports of adverse reactions such as lethargy, bradycardia, and reduced respiratory rate.

Keypoints:

Cardiff, Wales-Apraclonidine ophthalmic solution caused adverse effects such as severe lethargy in several infants when used to diagnose Horner's syndrome in a recent case series. This finding suggests that apraclonidine (Iopidine, Alcon Laboratories) should be used cautiously or not at all in children aged 6 or fewer months, said Patrick Watts, FRCOphth, consultant pediatric ophthalmologist, Department of Ophthalmology, University Hospital of Wales, Cardiff.

"This is a study to alert clinicians to a relatively rare occurrence and to be cautious when using this drop," Dr. Watts said. "It is a very good drop for diagnosis, but at the same time you need to be cautious when using it in babies."

He treated the infant girl whose experiences represented the index case. He subsequently identified four additional cases of adverse reactions to apraclonidine used for the diagnosis of Horner's syndrome through an Internet inquiry on a pediatric ophthalmology message board.

Topical cocaine also is considered a reliable agent for diagnosing Horner's syndrome, but it is difficult to obtain because of its status as a controlled substance. Apraclonidine, widely available in ophthalmic practices, is practical alternative, Dr. Watts said.

He said he first observed complications from the use of apraclonidine after administering one drop of a 1% formulation into each eye of a girl aged 5 months in whom anisocoria had developed when she was 4 weeks old. The results were negative for Horner's syndrome. No reversal of the anisocoria was observed after 1 hour, although the periocular skin was blanched. The girl's mother, a general practitioner, told Dr. Watts that the infant seemed excessively drowsy after receiving the drug. This reaction did not seem unusual given the infant's age, so he advised the mother to continue monitoring her daughter and to call him if further problems developed.

When the girl continued to act lethargic and would not wake when roused, her mother became alarmed and took her to the emergency department. There, it was discovered that she had an abnormally slow heart rate of 84 beats per minute and a blood pressure of 115/85 mm Hg. Her oxygen saturation was 80% but rapidly improved to 100% after she was given oxygen via a face mask. The girl's condition stabilized 8 hours after instillation of the apraclonidine, and her vital signs returned to normal. She did not require any treatment.

Dr. Watts learned of these events when the hospital toxicology department contacted him about the case and his experiences with apraclonidine. He conducted a literature search but found nothing about the adverse effects of this agent when used to diagnose Horner's syndrome. A similar case, however, involved a child who had been given brimonidine (Alphagan P, Allergan), a related alpha-2 agonist, for treatment of glaucoma.

Discussion group consulted

None of his local colleagues had experienced any complications with use of apraclonidine. Dr. Watts contacted the 600 members of a pediatric ophthalmology Internet discussion group about the side effects of the drops in the diagnosis of Horner's syndrome in infants.

He received nine responses, including four reports of extreme drowsiness in infants, two cases of adverse events associated with brimonidine, and three replies indicating that no side effects had been seen. Dr. Watts sent questionnaires to those who had replied, asking for more details.

In three of the four cases of extreme drowsiness, the infants were aged less than 6 months. The drowsiness was the only reported side effect; vital signs were not monitored, and no further details were available. The fourth case was a girl aged 10 weeks who had been given one drop of apraclonidine 0.5% in each eye and became drowsy, unresponsive, and difficult to rouse. Her heart rate was 158 beats per minute, respiration was 48 breaths per minute, and oxygen saturation was 100%. The unresponsiveness persisted for 10 hours.